Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Memphis, TN

May 24, 2016Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2016, 4:52 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 4:52 PM CDT (21:52 UTC)
Expired
May 24, 2016, 5:30 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, AR, Randolph County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS54 KMEG 242152
SVRMEG
ARC075-121-242230-
/O.NEW.KMEG.SV.W.0086.160524T2152Z-160524T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 530 PM CDT

* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF STRAWBERRY...OR 15 MILES WEST OF LAKE CHARLES STATE PARK...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...HOXIE...BLACK ROCK...LAKE CHARLES STATE PARK...
  IMBODEN...RAVENDEN...PORTIA...STRAWBERRY...LYNN...ALICIA...RAVENDEN
  SPRINGS...MINTURN...ANNIEVILLE...ATTICA...SMITHVILLE...POWHATAN...
  STRANGERS HOME...CALVIN...COFFMAN AND DRIFTWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3635 9127 3635 9093
      3589 9103 3589 9136
TIME...MOT...LOC 2152Z 244DEG 21KT 3605 9142 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
614 
WWUS54 KMEG 242215
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT TUE MAY 24 2016

ARC121-242225-
/O.CAN.KMEG.SV.W.0086.000000T0000Z-160524T2230Z/
RANDOLPH AR-
515 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDOLPH COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3612 9135 3613 9131 3613 9108 3612 9108
      3613 9106 3612 9098 3589 9103 3589 9136
TIME...MOT...LOC 2215Z 244DEG 21KT 3611 9127 

$$

ARC075-242230-
/O.CON.KMEG.SV.W.0086.000000T0000Z-160524T2230Z/
LAWRENCE AR-
515 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN LAWRENCE COUNTY...

AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANNIEVILLE...
OR 7 MILES NORTHWEST OF LAKE CHARLES STATE PARK...MOVING NORTHEAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOXIE...BLACK ROCK...LAKE CHARLES STATE PARK...PORTIA...STRAWBERRY...
LYNN...ALICIA...MINTURN...SMITHVILLE...POWHATAN...STRANGERS HOME...
CALVIN...CLOVER BEND...EATON...COFFMAN...DRIFTWOOD...ARBOR GROVE AND
LAURATOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3612 9135 3613 9131 3613 9108 3612 9108
      3613 9106 3612 9098 3589 9103 3589 9136
TIME...MOT...LOC 2215Z 244DEG 21KT 3611 9127 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:26 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 3:26 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT TUE MAY 24 2016

.DISCUSSION...
Seasonally warm and humid early summer-like conditions to prevail
over the Midsouth through the next seven days.

Southwest flow aloft will prevail through the upcoming weekend,
ahead of a general upper level longwave trof over the eastern
Rockies and high plains. A downstream moisture plume will extend
from east TX, through the Ozarks and mid-MS River valley.
Northeast AR and the MO bootheel will remain in closest proximity
to this deeper moisture and will continue to see higher rain
chances than the remainder of the Midsouth. A more pronounced
shortwave trof passage through the Ozarks will occur on Friday,
latest GFS and ECMWF runs suggest upper level ridging may limit
rain chances over the TN River valley.

Upper level ridging will prevail over the weekend, with continued
weak daytime convective inhibition and low end rain chances.

PWB

&&

.AVIATION...
18z TAF cycle

Mid-level shortwave trough moving across the Lower Mississippi
Valley this afternoon. This will result in VCTS/VCSH at JBR and
perhaps at MEM/MKL through early evening and again on Wednesday.
Timing and placement of convective activity remains a challenge
and will not include tempos at this time. South winds expected to
become light tonight and increase to 8-10 kts on Wednesday.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 24, 3:35 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT TUE MAY 24 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
335 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH TONIGHT. LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL SUFFICIENT TO CAUSE FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
ALONG AND WEST OF THE MISSISSIPPI RIVER. A FEW STORMS MAY REACH
SEVERE LIMITS DURING THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEK.

PWB

In the hours before

Special weather statement, May 24, 11:39 AM CDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CDT TUE MAY 24 2016

ARZ008-009-241715-
RANDOLPH AR-CLAY AR-
1139 AM CDT TUE MAY 24 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...

AT 1138 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL
WINDS TO 45 MPH WAS LOCATED OVER ATTICA...OR NEARPOCAHONTAS...
MOVING NORTHEAST AT 20 MPH.

PEOPLE IN NORTHEASTERN RANDOLPH AND NORTHWESTERN CLAY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3632 9075 3626 9100 3636 9104 3650 9082
      3650 9073
TIME...MOT...LOC 1638Z 245DEG 17KT 3634 9097
Special weather statement, May 24, 4:01 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT TUE MAY 24 2016

ARZ018-026-027-242130-
CRAIGHEAD AR-GREENE AR-POINSETT AR-
401 PM CDT TUE MAY 24 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 401 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER JONESBORO...MOVING
NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL CRAIGHEAD...SOUTH CENTRAL GREENE AND NORTHWESTERN
POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3570 9078 3580 9089 3603 9063 3589 9041
TIME...MOT...LOC 2101Z 240DEG 49KT 3585 9070
Local storm report, May 24, 4:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FLASH FLOOD      2 W JONESBORO           35.82N 90.72W
05/24/2016                   CRAIGHEAD          AR   EMERGENCY MNGR

            STREET FLOODING REPORTED IN WEST JONESBORO WITH 6 TO 8
            INCHES OF WATER COVERING THE ROADWAYS AT THE INTERSECTION
            OF MATHEWS AND MADISON ROADS. STRANDED CARS IN FLOOD
            WATER HAVE ALSO BEEN REPORTED.

&&

JLH
Local storm report, May 24, 4:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 S JONESBORO           35.79N 90.69W
05/24/2016  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAW ENFORCEMENT IN SOUTH
            JONESBORO. REPORT RECEIVED VIA LOCAL EMERGENCY
            MANAGEMENT.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:39 AM CDTSpecial Weather StatementMEGRandolph36 min
May 24, 3:29 PM CDTFlash Flood WarningMEGClay, Randolph3 hr
May 24, 4:01 PM CDTSpecial Weather StatementMEGCraighead29 min
May 24, 4:16 PM CDTFlash Flood WarningMEGCraighead3 hr
May 24, 4:23 PM CDTSevere Thunderstorm WarningMEGCraighead52 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi35 min
May 24, 5:11 PM CDTFlash Flood WarningMEGLawrence3 hr
May 24, 5:30 PM CDTSpecial Weather StatementMEGCraighead, Lawrence45 min
May 24, 5:39 PM CDTFlash Flood Warning EmergencyMEGCraighead3 hr
May 24, 5:43 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett47 min
May 24, 6:23 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.